Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Will discontinuation of Prometrium result in a spontaneous abortion?

User rating for this question
Answered by

Infertility Specialist
Practicing since : 2000
Answered : 3580 Questions
Hello Dr, I am a 38 yr old female with six living children. I was given Prometrium 100 mg daily at night. I had a rather sudden period in January without Prometrium. Then, in Feb, I took on the 100mg daily because it I was displaying symptoms of estrogen dominance quite profoundly. In Feb, I had no period. I spotted for 3 days, so light and just brown, very little to even really mention of. Well, now I am in a quandary. I ovulated according to lh strips around 5 to 6 days ago. I feel well enough except for some sore nipples, but not the entire breast. I think that flooding of Saliva is also present. I'm usually so dehydrated. My spouse and I did have intercourse when the lh strips came up positive. I'm guessing I'm around 1 to 2 weeks if pregnant. My question is if I discontinue the Prometrium would it result in a spontaneous abortion? I'm wanting another child, my husband and I both. We do not want to cause harm to a pregnancy. I've called multiple pharmacies and looked endlessly online and no one has an answer. I did take a Walgreen's pregnancy test and saw the faintest of faint blue line in the test window but I mistrust blue dyes. The reason I'm also asking is that my cheeks are flushing, I feel pains in my ovaries and even twinges in my uterus. I know you cannot tell me if I am pregnant or are not, but I would appreciate a great opinion on whether discontinuing the Prometrium would be safe for my unborn. I feel since I didn't have a period in February that if the blastocyst were to implant in ''old blood'' it would be unhealthy? Also, does Prometrium suppress ovulation like a BCP? Maybe that is why I didn't have a period in February? I'm quite distraught and worried and also excited. Kindly, XXXX
Posted Thu, 27 Mar 2014 in Women's Health
Answered by Dr. Mahesh Koregol 1 hour later
Brief Answer: don't worry Detailed Answer: Hi I read your query and I understand your concern. Following is my reply 1. Prometrium is category B drug. Meaning vast trials on animals and mice has shown no defects in new borns if you have conceived. Hence it is not harmful for baby if you have conceived. 2. This medicine suppresses ovulation. Hence generally ovulation wouldn't occur while on this drug. 3. I dont think you will abort if you dis continue the drug. Get an ultrasound scan done to see if there is corpus luteum to secrete progesterone. If its present then stop the prometrium. 4. Blastocyst implementation in old blood won't be unhealthy. 5. Please get serum beta hCG blood test done to confirm pregnancy. Let me know if you have any more questions. Regards Dr. Mahesh Koregol
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor